H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Ephedrine-Induced Increases in Blood Pressure and Heart Rate Due to Suspected Cardiac Sympathetic Denervation Supersensitivity in a Patient with Parkinson’s Disease Under Spinal Anesthesia

Unusual or unexpected effect of treatment, Unexpected drug reaction , Rare disease

Atsuhiro Kitaura, Kei Houri, Shinichi Nakao

(Department of Anesthesiology, Kindai University Faculty of Medicine, Osaka-Sayama, Osaka, Japan)

Am J Case Rep 2019; 20:1104-1107

DOI: 10.12659/AJCR.916188

Published: 2019-07-26


BACKGROUND: Denervation supersensitivity to sympathomimetic drugs has been noted in patients with Parkinson’s disease (PD) whose cardiac sympathetic nerves are denervated. This phenomenon is not as well recognized as other complications of PD patients, but anesthesiologists should be aware of it because sympathomimetic drugs can sometimes be dangerous to these patients.
CASE REPORT: A 60-year-old woman was scheduled for total hip joint replacement under combined spinal-epidural anesthesia and sedation. She had been diagnosed as PD (stage 4 on the Hoehn and Yahr scale) with a history of orthostatic hypotension. Her ¹²³I-metaiodobenzylguanidine (MIBG) scintigraphy revealed marked reduction of ¹²³I-MIBG accumulation in the heart. In the operating room, we placed an epidural catheter through the Th12-L1 space, and spinal anesthesia (2.6 mL of 0.5% normobaric bupivacaine) was administered. During the surgery, we infused propofol at 100 mg·hr⁻¹ for sedation. When 4 mg of ephedrine was administered intravenously because of marked decrease in patient’s blood pressure, we observed unexpectedly large increases in the systolic blood pressure, from 78 mmHg to 168 mmHg, and the heart rate increased from 52 to 84 beats per minute (bpm). This phenomenon recurred each time 4 mg of ephedrine was administered.
CONCLUSIONS: We report a case in which ephedrine induced unexpectedly large increases in blood pressure and heart rate in a patient who suffered from PD with severe cardiac sympathetic nerve denervation. We speculate that this phenomenon was caused by denervation supersensitivity of the patient’s heart.

Keywords: 3-Iodobenzylguanidine, Autonomic Denervation, Ephedrine, Parkinson Disease



Back